Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 87, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 2, 2012, 7:46 PM EDT for Bedford County, Virginia. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2012, 7:46 PM EDT (23:46 UTC)
- Expired
- May 2, 2012, 8:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 8:05 PM EDT | HAIL 1 | 4 S Bedford City, VA | DIME TO QUARTER SIZED HAIL AT 1386 KENMAR DRIVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.8 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
307
WUUS51 KRNK 022346
SVRRNK
VAC019-515-030045-
/O.NEW.KRNK.SV.W.0087.120502T2346Z-120503T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
746 PM EDT WED MAY 2 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA
SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 845 PM EDT.
* AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
D-DAY MEMORIAL...OR NEAR BEDFORD CITY...AND MOVING EAST AT 20 MPH.
SEVERAL REPORTS OF QUARTER TO GOLF BALL-SIZED HAIL HAVE BEEN
RECEIVED
FROM THIS THUNDERSTORM DURING THE PAST 30 MINUTES.
* LOCATIONS IMPACTED INCLUDE...
D-DAY MEMORIAL...
HUDDLESTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3707 7943 3728 7970 3732 7974 3736 7971
3739 7961 3733 7927
TIME...MOT...LOC 2346Z 285DEG 17KT 3731 7952
$$
RAB2 follow-up statements
661
WWUS51 KRNK 030020
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 PM EDT WED MAY 2 2012
VAC019-515-030045-
/O.CON.KRNK.SV.W.0087.000000T0000Z-120503T0045Z/
CITY OF BEDFORD VA-BEDFORD VA-
820 PM EDT WED MAY 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR THE CITY OF BEDFORD... CENTRAL BEDFORD COUNTY...
AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER EASTERN BEDFORD COUNTY...OR NEAR EVINGTON...MOVING EAST
AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS HAD A LONG HISTORY OF PRODUCING QUARTER AND
LARGER-SIZED HAIL. HAIL UP TO GOLF BALLS OCCURRED WITH THIS STORM
SHORTLY AFTER 730 PM EDT...WITH QUARTER-SIZED HAIL STILL BEING
REPORTED AS RECENTLY AS 805 PM EDT.
&&
LAT...LON 3715 7939 3723 7953 3728 7954 3731 7954
3735 7950 3732 7928
TIME...MOT...LOC 0018Z 285DEG 17KT 3727 7934
$$
RAB668
WWUS51 KRNK 030047
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
847 PM EDT WED MAY 2 2012
VAC019-515-030055-
/O.EXP.KRNK.SV.W.0087.000000T0000Z-120503T0045Z/
CITY OF BEDFORD VA-BEDFORD VA-
847 PM EDT WED MAY 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BEDFORD AND
CENTRAL BEDFORD COUNTY EXPIRED AT 845 PM EDT...
THE THUNDERSTORM THAT EARLIER PROMPTED THE WARNING FOR THIS AREA AND
PRODUCED LARGE HAIL...QUARTERS TO GOLFBALLS...HAS MOVED INTO THE
SOUTHEAST PART OF THE COUNTY AND WEAKENED CONSIDERABLY. SEVERE
WEATHER IS NO LONGER IMMINENT IN BEDFORD COUNTY OR THE CITY OF
BEDFORD AT THIS TIME.
LAT...LON 3715 7939 3723 7953 3728 7954 3731 7954
3735 7950 3732 7928
TIME...MOT...LOC 0020Z 285DEG 17KT 3727 7933
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 4:14 PM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, May 2, 4:14 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 414 PM EDT WED MAY 2 2012 .SYNOPSIS... A FRONTAL BOUNDARY DRAPED EAST TO WEST ACROSS OUR AREA THIS EVENING WILL PROVIDE THE FOCUS FOR SPOTTY SHOWER AND THUNDERSTORM ACTIVITY...MAINLY ACROSS THE MOUNTAINS. EXPECT AN UPPER LEVEL DISTURBANCE TO LIFT NORTH FROM THE GULF COAST ON THURSDAY...AND TRIGGER WIDELY SCATTERED THUNDERSTORMS ACROSS THE MOUNTAINS DURING THE LATE AFTERNOON AND THE EVENING. && .NEAR TERM /THROUGH THURSDAY/... AS OF 300 PM EDT WEDNESDAY... RADAR INDICATES SPOTTY SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON...DEVELOPING MAINLY SOUTH OF A BOUNDARY STRETCHING FROM TAZEWELL COUNTY TO CHARLOTTE COUNTY IN VIRGINIA. THUNDERSTORM ACTIVITY HAS BEEN WEAK FOR THE MOST PART...BUT DID NOTICE ONE OR TWO STRONG THUNDERSTORM ACROSS THE NORTH CAROLINA MOUNTAINS EARLIER. WITH MAXIMUM AFTERNOON HEATING OCCURRING...WILL HAVE TO KEEP A CLOSE EYE ON THE RADAR AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA FROM WEST VIRGINIA OVER THE NEXT FEW HOURS. AS SUCH...STORM PREDICTION CENTER HAS ISSUED AN OUTLOOK FOR CENTRAL VIRGINIA...STATING THE POSSIBILITY OF A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF THE FORECAST REGION. EXPECT A FEW STORMS TO BECOME SEVERE THIS EVENING...WITH LARGE HAIL AND STRONG WINDS. SHOWER AND THUNDERSTORM ACTIVITY WILL FIZZLE GRADUALLY AFTER SUNSET...AND EXPECT ALL CONVECTION TO BE GONE SHORTLY AFTER MIDNIGHT. THE OVERNIGHT HOURS ARE EXPECTED TO REMAIN QUIET...WITH PATCHY LIGHT FOG DEVELOPING ACROSS THE AREA. FOG WILL LIKELY BE THICKER IN AREAS WHICH RECEIVE A HEAVY RAIN THIS EVENING. OTHERWISE... SOUTHERLY FLOW WILL KEEP SUMMERLIKE CONDITIONS ESTABLISHED ACROSS OUR AREA OVERNIGHT...AND WILL BE LOOKING FOR LOW TEMPERATURES IN THE UPPER 50S AND THE LOW 60S. THE MAIN CONCERN FOR THURSDAY WILL BE THE REDEVELOPMENT OF THUNDERSTORM ACTIVITY DURING THE AFTERNOON AND EVENING. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE NORTH FROM THE GULF COAST TONIGHT...AND WILL PUSH NORTHEAST THROUGH TENNESSEE...KENTUCKY AND WEST VIRGINIA DURING THE EVENING. BELIEVE THIS DISTURBANCE WILL TRIGGER SCATTERED STRONG TO SEVERE THUNDERSTORMS ACROSS THE MOUNTAINS...WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY CONCERNS. HEAVY RAIN WILL ALSO BE A CONCERN...BUT STORMS SHOULD MOVE FAST ENOUGH SO AS NOT TO SIT OVER ANY ONE PLACE FOR AN EXTENDED PERIOD OF TIME. TEMPERATURES WILL REMAIN VERY SUMMERLIKE ON THURSDAY THANKS TO CONTINUED DEEP SOUTHERLY FLOW...AND WE CAN EXPECT HIGHS REACHING INTO THE MID 80S OVER THE MOUNTAINS..AND INTO THE LOW 90S ACROSS THE PIEDMONT. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... AS OF 200 PM EDT WEDNESDAY... THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT LIFTING AND WEAKENING THE UPPER LEVEL SHORT WAVE CURRENTLY ACROSS THE GULF COAST STATES. AS THIS SYSTEM MOVES THROUGH LATE THURSDAY INTO EARLY FRIDAY...GOOD UPPER LEVEL DIVERGENCE COMBINED WITH LINGERING INSTABILITY AND LOW LEVEL THETA-E RIDGE SHOULD PRODUCE A FAIRLY ORGANIZED AREA OF STORMS IN THE WESTERN PORTION OF THE FORECAST AREA...SO INCREASED POPS THURSDAY NIGHT. DEW POINTS REMAINING IN THE 60S WILL KEEP OVERNIGHT LOWS MUGGY...AND SOME LOCATIONS WILL HAVE THE POTENTIAL TO BREAK RECORD HIGH MINIMUMS (SEE CLIMATE SECTION BELOW). FRIDAY'S FORECAST IS A CHALLENGING ONE...AND WHILE TEMPERATURES HAVE THE POTENTIAL TO BE VERY WARM...KEPT READINGS A DEGREE OR TWO BELOW GUIDANCE WITH THE POSSIBILITY OF WIDESPREAD CLOUD COVER FROM MORNING STORMS. STILL...ENOUGH INSTABILITY REMAINS AND ANOTHER WAVE MOVING THROUGH THE NORTHERN PERIPHERY OF THE RIDGE WILL BRING ANOTHER ROUND OF SCATTERED STORMS. A SIMILAR PATTERN WILL BE IN PLACE SATURDAY...BUT WITH THE GFS NOT INDICATING ANY SIGNIFICANT UPPER WAVES MOVING THROUGH THE NW FLOW...COVERAGE OF SHOWERS AND STORMS SHOULD BE LESS. && .LONG TERM /SUNDAY THROUGH TUESDAY/... AS OF 200 PM EDT WEDNESDAY... THE RNK FORECAST AREA WILL RESIDE ON THE NORTHERN PERIPHERY OF AN UPPER LEVEL RIDGE FOR MUCH OF THE LONG TERM PERIOD. THE 00Z ECMWF IS MUCH MORE AGGRESSIVE IN WEAKENING THE UPPER RIDGE NEXT WEEK...BUT THE ITS ENSEMBLE MEAN SUGGESTS THE AMPLITUDE OF APPROACHING UPPER LEVEL TROF MID-WEEK WILL BE MUCH WEAKER...PLACING OUR AREA IN MORE OF A ZONAL FLOW. A FAIRLY MOIST LOW LEVEL ENVIRONMENT COMBINED WITH WEAK UPPER LEVEL WAVES MOVING THROUGH THE NORTHERN PERIPHERY OF THE RIDGE...WILL KEEP A CHANCE OF THUNDERSTORMS FOR THE AREA EACH DAY. AFTER A WEAK BACKDOOR COLD FRONT MOVES THROUGH OUR AREA LATE SATURDAY NIGHT/EARLY SUNDAY...TEMPERATURES SHOULD BE SLIGHTLY COOLER...BUT STILL ABOVE NORMAL...UNLESS A COMPLEX OF STORMS BRINGS WIDESPREAD CLOUD COVER OVER THE REGION. .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 200 PM EDT WEDNESDAY... ALL STATIONS ARE REPORTING VFR CONDITIONS THIS AFTERNOON...WITH MOST OF THE REGION REPORTING A SCATTERED TO BROKEN CU FIELD. RADAR ALSO INDICATES A FEW SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE REGION...HOWEVER NONE OF THIS ACTIVITY IS ORGANIZED. SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE ACROSS THE AREA BY LATE AFTERNOON AND EARLY EVENING AS AFTERNOON HEATING HELPS DESTABILIZE THE ATMOSPHERE. A FEW THUNDERSTORMS WILL BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. HEAVY RAIN WITH THESE STORMS MAY ALSO TEMPORARILY LOWER VISIBILITIES TO LESS THAN A MILE. THUNDERSTORM COVERAGE WILL GRADUALLY DIMINISH AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. SOUTHERLY FLOW WILL REMAIN ESTABLISHED OVERNIGHT...AND WITH LIGHT WINDS AND SCATTERED CLOUDS...MAINLY CIRRUS BLOWOFF LEFT OVER FROM EARLIER CONVECTION...WILL EXPECT PATCHY FOG TO DEVELOP ACROSS THE AREA. VISIBILITIES ARE EXPECTED TO FALL INTO THE 3SM TO 5SM RANGE FOR MOST AIRPORTS SHORTLY BEFORE SUNRISE...HOWEVER VISIBILITIES MAY FALL AS LOW AS 1SM AT LOCATIONS WHERE HEAVY RAINFALL OCCURS THIS EVENING. VISIBILITIES WILL IMPROVE QUICKLY BEGINNING AROUND 9AM. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THURSDAY. WHILE CONVECTION WILL BE POSSIBLE ANYWHERE ACROSS THE REGION BEGINNING DURING LATE MORNING...THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE IN BOTH COVERAGE AND INTENSITY DURING THE LATE AFTERNOON AND EVENING ACROSS THE MOUNTAINS AS AN UPPER LEVEL DISTURBANCE LIFTS NORTHEAST FROM TENNESSEE THROUGH WEST VIRGINIA. BLF...LYH...AND BCB CAN EXPECT THE GREATEST THUNDERSTORM COVERAGE... HOWEVER WILL NOT RULE OUT THUNDERSTORMS AT ROA...DAN...LYH. A FEW OF THESE THUNDERSTORMS WILL AGAIN BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. SUB-VFR CONDITIONS FOR CEILINGS MAY RETURN LATE IN THE WEEKEND AS HIGH PRESSURE BUILDS SOUTH ALONG THE LEE OF THE APPALACHIANS AFTER THE PASSAGE OF A BACKDOOR COLD FRONT. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... AS OF 200 PM EDT WEDNESDAY... ALL STATIONS ARE REPORTING VFR CONDITIONS THIS AFTERNOON...WITH MOST OF THE REGION REPORTING A SCATTERED TO BROKEN CU FIELD. RADAR ALSO INDICATES A FEW SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE REGION...HOWEVER NONE OF THIS ACTIVITY IS ORGANIZED. SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE ACROSS THE AREA BY LATE AFTERNOON AND EARLY EVENING AS AFTERNOON HEATING HELPS DESTABILIZE THE ATMOSPHERE. A FEW THUNDERSTORMS WILL BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. HEAVY RAIN WITH THESE STORMS MAY ALSO TEMPORARILY LOWER VISIBILITIES TO LESS THAN A MILE. THUNDERSTORM COVERAGE WILL GRADUALLY DIMINISH AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. SOUTHERLY FLOW WILL REMAIN ESTABLISHED OVERNIGHT...AND WITH LIGHT WINDS AND SCATTERED CLOUDS...MAINLY CIRRUS BLOWOFF LEFT OVER FROM EARLIER CONVECTION...WILL EXPECT PATCHY FOG TO DEVELOP ACROSS THE AREA. VISIBILITIES ARE EXPECTED TO FALL INTO THE 3SM TO 5SM RANGE FOR MOST AIRPORTS SHORTLY BEFORE SUNRISE...HOWEVER VISIBILITIES MAY FALL AS LOW AS 1SM AT LOCATIONS WHERE HEAVY RAINFALL OCCURS THIS EVENING. VISIBILITIES WILL IMPROVE QUICKLY BEGINNING AROUND 9AM. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THURSDAY. WHILE CONVECTION WILL BE POSSIBLE ANYWHERE ACROSS THE REGION BEGINNING DURING LATE MORNING...THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE IN BOTH COVERAGE AND INTENSITY DURING THE LATE AFTERNOON AND EVENING ACROSS THE MOUNTAINS AS AN UPPER LEVEL DISTURBANCE LIFTS NORTHEAST FROM TENNESSEE THROUGH WEST VIRGINIA. BLF...LYH...AND BCB CAN EXPECT THE GREATEST THUNDERSTORM COVERAGE... HOWEVER WILL NOT RULE OUT THUNDERSTORMS AT ROA...DAN...LYH. A FEW OF THESE THUNDERSTORMS WILL AGAIN BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. SUB-VFR CONDITIONS FOR CEILINGS MAY RETURN LATE IN THE WEEKEND AS HIGH PRESSURE BUILDS SOUTH ALONG THE LEE OF THE APPALACHIANS AFTER THE PASSAGE OF A BACKDOOR COLD FRONT. && .CLIMATE... MAY SEE A RECORD HIGH MINIMUM TEMPERATURE TIED FOR BLUEFIELD FOR TODAY IF THE TEMPERATURE DOES NOT FALL BELOW 65 DEGREES BEFORE MIDNIGHT. THIS WOULD TIE THE RECORD SET IN 2010. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...NF SHORT TERM...KK/PH LONG TERM...PH AVIATION...NF/PM CLIMATE...
Hazardous weather outlook, May 2, 3:56 PM EDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 356 PM EDT WED MAY 2 2012 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-032000- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- MERCER-SUMMERS-MONROE-GREENBRIER- 356 PM EDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. STORMS MAY CONTAIN HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AN UPPER LEVEL DISTURBANCE WILL TRIGGER WIDELY SCATTERED THUNDERSTORMS ACROSS THE MOUNTAINS ON THURSDAY AFTERNOON AND EVENING. A FEW STORMS WILL BECOME STRONG TO SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-032000- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 356 PM EDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE THIS EVENING. STORMS MAY CONTAIN HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AN UPPER LEVEL DISTURBANCE WILL TRIGGER SPOTTY THUNDERSTORMS ACROSS THE PIEDMONT ON THURSDAY AFTERNOON AND EVENING. A FEW STORMS WILL BECOME STRONG TO SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 2, 7:09 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 PM EDT WED MAY 2 2012
VAZ024-022345-
ROCKBRIDGE VA-
709 PM EDT WED MAY 2 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROCKBRIDGE COUNTY
THROUGH 745 PM EDT...
AT 704 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROCKBRIDGE
BATHS...MOVING SOUTHEAST AT 20 MPH. THIS THUNDERSTORM WILL DRIFT
ACROSS INTERSTATE 81 BETWEEN LEXINGTON AND FAIRFIELD.
THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE.
THIS STORM WILL BE NEAR FAIRFIELD AROUND 715 PM...CORNWALL AROUND 725
PM AND VESUVIUS AROUND 730 PM.
LAT...LON 3798 7929 3793 7920 3787 7914 3783 7915
3780 7917 3779 7920 3782 7923 3779 7927
3776 7929 3785 7948 3801 7937
RABLocal storm report, May 2, 7:18 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 PM EDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 4 WNW FAIRY STONE STATE 36.81N 80.14W
05/02/2012 E0.88 INCH PATRICK VA PUBLIC
HEIDELBACH SCHOOL ROAD
&&
KMLocal storm report, May 2, 7:20 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL THAXTON 37.35N 79.63W
05/02/2012 E0.50 INCH BEDFORD VA TRAINED SPOTTER
&&
KMLocal storm report, May 2, 7:32 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
732 PM EDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 3 WNW FAIRY STONE STATE 36.81N 80.14W
05/02/2012 E1.25 INCH PATRICK VA PUBLIC
HEIDELBACH SCHOOL ROAD
&&
KMLocal storm report, May 2, 7:39 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
739 PM EDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 3 W BEDFORD CITY 37.35N 79.58W
05/02/2012 E1.00 INCH BEDFORD VA TRAINED SPOTTER
&&
KMLocal storm report, May 2, 7:46 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
746 PM EDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL THAXTON 37.35N 79.63W
05/02/2012 M1.75 INCH BEDFORD VA TRAINED SPOTTER
GOLF BALL SIZE HAIL
&&
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:00 PM EDT | Special Weather Statement | RNK | Floyd | 30 min |
| May 2, 5:13 PM EDT | Special Weather Statement | RNK | City of Martinsville | 62 min |
| May 2, 5:16 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 59 min |
| May 2, 6:26 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 26 min |
| May 2, 6:41 PM EDT | Special Weather Statement | RNK | Bedford | 49 min |
| May 2, 7:03 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 42 min |
| May 2, 7:09 PM EDT | Special Weather Statement | RNK | Rockbridge | 36 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.